My symptoms are many, however, the worst issues are this feeling of constant strangulation combined with joint pain.
I'm so confused and completely panicked and I am hoping this community might be able to help me.
My doctor started me on 0.05 mg of Levothyroxine. When I read the fine print on the bottle, I see the pharmacy just gave me the generic for Synthroid. What are the differences in all of these medications? Plus I've been reading about T4 medicines vs. T3 vs. both and I just don't know where to begin.
A large part of my panic is due to the fact that since I've started the medicine, the two symptoms I mentioned above have actually gotten much worse. Now instead of a hand to my throat, it feels as if someone is crushing it with a lead pipe. And while I am only 41, my joint pain has just exploded in the past couple of days to the point that it feels as though I'm trapped in an 85-year-old body. (I've been tested for Rheumatoid Arthritis and Lupus and it's neither of those.)
I've only been on the medication for 4 days now. Is this normal? Is there a "bad" period before things get better? I understand we have to wait to be able to determine the correct dose but I honestly felt better before taking any medication whatsoever.
Do those of you who have been living with Hashimoto's for some time feel like you ever went back to "normal"? Is there hope that I can have my life back?
Please, if you have a moment to respond to me, I'd be so grateful. I don't know anyone with hypothyroidism and I just have nowhere else to turn.
1st off your panic may be being "diagnosed" with Hashi's. This is the most common cause for low (hypo) thyroid in the modern world. It is your own body's immune system that "sees" your thyroid as a foreign invader and like a good immune system it goes about slowly attacking and destroying the ability for your thyroid gland to produce thyroid hormone. It is treated by medication to make up for the loss of hormone from your thyroid. Since Hashi's continues to attack the thyroid gland, less and less hormone is produced by it so over time medication dosages have to be increased to make up for the loss of thyroid from your thyroid gland. Once the gland no longer produces hormone, you will be reliant upon medication but the dosage should remain constant. How long this will all take varies person to person. Some people it is very rapid and others takes years or even decades. Continued blood testing is key to keep up with the progression of the disease and make sure you have the proper medication dosage.
Most people seem to find that they feel well when their blood labs have BOTH of the following:
1) Their Free T4 in the MIDDLE of the range or slightly higher. Your level is less than mid range. Mid range for the range listed above is 1.24 and you are testing at 0.9. A little low
2) Their Free T3 is in the UPPER 1/3 of the range. Your level is actually above this level. upper 1/3 for the range you list above starts at 3.2 and you are testing at 3.9
Actually from pure blood labs your levels are not that bad and better than many here. But as Hashi's takes its toll you will likely need more and more medication dosage.
you have been started out with 50 mcg (.05 mg) which is a fairly common starter dose of T4 only medication. Some people have trouble tolerating this amount and may have to start with 25 mcg and work up to 50. Also your body sometimes needs to adjust to having more hormone. T4 medications take about 6 weeks to stabilize levels in your blood.
Do you have other "hypo" symptoms or is the throat pressure the only one? It seems to me the goiter is what is giving you the most issue.
Sometimes with medication the goiter/nodules can be reduced. Other people not so much.
Your body ONLY uses Free T3 hormone. So with your all your levels being "within range" I'm actually surprised that your Dr even prescribed you medicine at all.
Consider yourself EXTREMELY lucky to have a Dr that even tests both Free Hormones. Many people have had EXTREME difficulties or have
found it impossible to get a Dr to test for Both Free hormones.
T4 must be converted into T3 in order to be used by your body. With your T3 levels where they are testing now it really doesn't make sense to me to consider T3 medication.
If you do have a lot of other symptoms for Hypo, then maybe next blood test you do, you may want to consider Reverse T3. In addition you may also want to get Vit D, Vit B-12, Iron, Ferritin levels checked.
Even though your TSH is on the high side and your FT4 is very low, it's possible that you don't really need medication, just yet (or at least, need only a low dose), since your FT3 is so high, and that's what your body actually uses. Joint pain can actually come from being hyper, as well as hypo.
Hashimoto's is often marked by periods of swinging between hypo and hyper.
The feeling of strangulation could also be coming from the panic; I had that some when I was having anxiety attacks.
You said "My symptoms are many, however, the worst issues are this feeling of constant strangulation combined with joint pain." What are your other symptoms?
Thank you both for your quick and thoughtful replies. Your willingness to share your experience and knowledge means a lot to me.
The strangulation is something I've been experiencing since November. At first it was on and off and then around Jan/Feb or so it was constant. It feels like someone always has their hands on my throat and that they are squeezing.
The joint pain has been going on for two months. It sort of wanders around my body but lately it has been more joints involved at one time and with significantly more pain.
In addition to these two things, I also have been experiencing a lot of hair loss, insomnia, depression, fatigue/low productivity, dry skin, slight puffiness of the face, inability to lose weight, high cholesterol, and... ??? I think that covers it.
Because I've been experiencing all of these symptoms and because the strangulation has been going on for so long, my doctor said it was important to treat the symptoms even though my levels are within normal. He said the borderline high/low readings and the presence of antibodies and the discomfort I've been feeling are enough of a reason to give me the medication.
(I agree, however, that the panic may largely be due to the diagnosis itself and not actually the disease.)
At any rate, it makes sense now what you are saying about the T3 and my not needing that at this time. With regard to the T4 though and the generic Synthroid, do you think that could be magnifying my joint pain and strangulation? I don't know if I should wait and give it longer to work or maybe ask for a different prescription or maybe the name brand?
If I'm going to be on this medication for the rest of my life, I want to find the absolute best one that works with my body but how long do you wait? It seriously seems that after 5 doses now, this is making my symptoms worse and not better.
Your symptoms all indicate hypo, in spite of the high FT3. That's why I wondered if you had others besides the swallowing and joint issue. Can you ask your doctor to test your Reverse T3?
Reverse T3 is a mirror image of T3, but can dock upside down in the cells, preventing FT3 from entering, so you could have plenty of FT3 in your blood, but not at the cellular level.
It does take time for the medication to start working. It take 4-6 weeks for it reach full potential in your body, so 5 doses is not nearly enough to tell how you're ultimately going to react; many people report feeling worse, before they get better, as their bodies become accustomed to having hormones, they've been doing without.
I haven't been on here in a while and the reason is that I finally found a great doctor. I actually found him on this site and he has been treating me for some time now.
After my GP starting using the TSH only my health declined and my T4 was -19 which he said was fine because my TSH was normal. Well, I wasn't fine I was declining rapidly and had been down that road before.
I found someone on MEDHELP that contacted me with a reference to a Dr. near me and I just wanted to let everyone know I am doing really well now. I have referred about 10 people to him since then and am happy to say they have all thanked me repeatedly. Keep the faith in looking for a Dr., they really are out there.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.